Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 63, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 29, 2007, 5:39 PM CDT for Lyon County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 2007, 5:39 PM CDT (22:39 UTC)
- Expired
- Jun 29, 2007, 9:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Lyon County, KS
The radar
The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 6:55 PM CDT | FLASH FLOOD | 16 Ssw Emporia, KS | SPOTTERS REPORTED ROCK CREEK WAS OUT OF ITS BANKS. A COUPLE INCHES OF WATER WAS ALSO COVERING PARTS OF THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 292241 FFWTOP KSC111-300245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 539 PM CDT FRI JUN 29 2007 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN LYON COUNTY IN EAST CENTRAL KANSAS... * UNTIL 945 PM CDT * AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS ACROSS SOUTHERN LYON COUNTY. THE HEAVIEST RAINFALL AMOUNTS HAVE FALLEN WEST OF OLPE...WITH ADDITIONAL HEAVY RAIN MOVING INTO SOUTH CENTRAL AND SOUTHWEST LYON COUNTY. MODERATE TO HEAVY RAINFALL WILL CONTINUE TO MOVE THROUGH THE EMPORIA AREA. * LOCATIONS IMPACTED INCLUDE... NEOSHO RAPIDS... HARTFORD... EMPORIA... OLPE... THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 133. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143. RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3816 9635 3817 9596 3849 9595 3849 9635 $$
1 follow-up statement
000 WGUS73 KTOP 300010 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 702 PM CDT FRI JUN 29 2007 KSC111-300245- LYON- 702 PM CDT FRI JUN 29 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR SOUTHERN LYON COUNTY... AT 658 PM CDT...TRAINED WEATHER SPOTTERS REPORTED ROCK CREEK OUT OF ITS BANKS...WITH A FEW INCHES OF WATER COVERING PARTS OF THE ROAD. MODERATE TO HEAVY RAIN CONTINUES TO FALL ACROSS SOUTHERN LYON COUNTY AND ADDITIONAL RISES IN CREEKS AND STREAMS IS ANTICIPATED. ALSO BE ALERT FOR STREET FLOODING IN URBAN AREAS. LOCATIONS IMPACTED INCLUDE... NEOSHO RAPIDS AND EMPORIA THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 118 AND 134. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143. RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. LAT...LON 3816 9635 3817 9596 3849 9595 3849 9635 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 4:12 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 29, 4:12 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 412 PM CDT FRI JUN 29 2007 .DISCUSSION... LATEST SATELLITE AND PROFILERS SHOW THE UPPER LOW OVER WESTERN OKLAHOMA AND SOUTH CENTRAL KANSAS. THE 850 MB FRONT CONTINUES TO LAY ACROSS SOUTH CENTRAL AND EAST CENTRAL KANSAS THIS AFTERNOON. 850 MB WINDS HAVE BACKED ACROSS NORTHERN OKLAHOMA WITH MOISTURE CONVERGENCE ACROSS SOUTH CENTRAL KANSAS. THIS HAS HELPED TO FUEL SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN KANSAS THIS AFTERNOON. THE FLOW WILL CONTINUE TO PUMP PWS NEAR 2 INCHES INTO SOUTH CENTRAL AND EAST CENTRAL KANSAS TONIGHT. THE MODELS SHOW THE MID AND UPPER LEVEL SHEAR AXIS MOVING SLIGHTLY WEST TONIGHT. THE WINDS AT 850 MB WILL CONTINUE INCREASE THIS EVENING AND PUMP MOISTURE INTO THE AREA. ALSO REGION WILL BE IN RIGHT ENTRANCE REGION OF UPPER JET WHICH WILL INCREASE ASCENT ACROSS SOUTH CENTRAL AND EAST CENTRAL KANSAS TONIGHT. EXPECT TROPICAL AIRMASS WITH HIGH RAINFALL EFFICIENCIES TO CONTINUE INTO SATURDAY AFTERNOON AS SYSTEM MOVES LITTLE DURING THAT TIME. THEREFORE HAVE EXTENDED THE FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR AREAS ALONG AND SOUTH OF I-70 IN EAST CENTRAL KANSAS. TEMPERATURES TONIGHT WILL ONLY COOL INTO THE LOW TO MID 60S. MORNING PRECIPITATION AND CLOUDS WILL ONCE AGAIN LIMIT AMOUNT OF WARMUP ON SATURDAY AND SHOULD SEE WARMEST TEMPERATURES ACROSS NORTH CENTRAL KANSAS AND NEAR THE NEBRASKA BORDER. SATURDAY NIGHT THROUGH SUNDAY...GFS SEEMED TO BE HANDLING THE DEVELOPING H850 LOW ACROSS WESTERN OK PRETTY WELL THIS AFTERNOON. THE H850 LOW LOOKS TO REMAIN NEARLY STATIONARY THROUGH SATURDAY NIGHT PROVIDING FOCUS FOR THE LOW LEVEL JET INTO EAST CENTRAL KS. GFS INDICATES FAIRLY PERSISTENT MOISTURE CONVERGENCE ALONG THE INVERTED TROUGH EXTENDING NORTHEAST INTO THE CWA THROUGH THE PERIOD. IN THE LARGE SCALE PATTERN WATER VAPOR IMAGERY INDICATES A STRONG SHORTWAVE EMBEDDED IN THE TROUGH SITTING OFFSHORE THE WESTERN CANADIAN COAST. THIS SHORTWAVE IS STILL EXPECTED TO FLATTEN OUT A LARGE RIDGE EXTENDING FROM THE DESERT SOUTHWEST AND NORTH INTO THE CANADIAN ROCKIES. THE RIDGE IS EXPECTED TO BUILD SOUTHEAST OUT OF THE NORTHERN PLAINS AND NUDGE INTO KS. THIS RIDGING WILL CONTINUE TO BRING DRY AIR INTO THE NORTHERN PORTION OF THE CWA. WITH THE H850 LOW PUMPING GOOD TROPICAL MOISTURE INTO EAST CENTRAL KS...AND RIDGING BRINGING DRIER AIR SOUTH EXPECT THE CHANCES FOR SHOWERS AND AN ISOLATED THUNDERSTORM TO CONTINUE ACROSS EAST CENTRAL KS...BUT THERE SHOULD BE A DISTINCT CUT OFF LINE SOMEWHERE ACROSS THE FORECAST AREA. AT THIS TIME BASED ON FORECAST SOUNDINGS THIS LINE WOULD SEEM TO BE ALONG THE INTERSTATE 70 CORRIDOR WITH KMHK SOUNDINGS INDICATING DRY MID LEVEL AIR CAPPING OFF PRECIPITATION WHILE SOUTH OF I-70 SOUNDINGS INDICATE NEARLY TROPICAL PROFILE THROUGH THE MID LEVELS. OVER THE PAST 48 HOURS PRECIPITATION OVER EAST CENTRAL KS HAS BEEN GREATLY ENHANCED OVERNIGHT WITH THE LLJ PROVIDING ADDITIONAL MOISTURE CONVERGENCE ALONG THE INVERTED TROUGH AXIS OVER EASTERN KS. FEEL THIS WILL CONTINUE WITH LITTLE MOVEMENT EXPECTED IN THE H850 LOW AND HAVE PLACED 50-60 PERCENT POPS GENERALLY SOUTH OF I-70 SATURDAY NIGHT. AS THE LLJ MIXES OUT A PERSISTENT BAND OF SHOWERS LOOKS TO BREAK UP INTO SCATTERED TO ISOLATED SHOWERS IN THE AFTERNOON. AFTERNOON POPS COULD BE ENHANCED IF THERE WERE ANY BREAKS IN CLOUD COVER...BUT THIS IS NOT EXPECTED AT THIS TIME...SO WENT WITH 40 PERCENT CHANCE OF SHOWERS DURING THE DAY SUNDAY...AGAIN GENERALLY SOUTH OF I-70. SUNDAY NIGHT THROUGH INDEPENDENCE DAY...WITH THE STRONG SHORTWAVE VISIBLE ON WATER VAPOR IMAGERY THERE IS SOME HOPE THAT THIS RIDGING THAT HAS BEEN ADVERTISED BUT DELAYED DURING THE PAST 24-36 HOURS MAY ACTUALLY BUILD THROUGH THE ENTIRE FORECAST AREA BY MONDAY. ONCE THE RIDGE MANAGES TO FLATTEN OUT...WESTERLIES WILL MOVE OVER THE NORTHERN ROCKIES BRINGING SOUTHERLY FLOW BACK THROUGH THE CENTRAL PLAINS. WITH LITTLE TIME FOR DRIER AIR TO WORK INTO NORTH CENTRAL KS...AND WITH THE 6-10 INCHES OF RAIN THIS AREA HAS ALREADY RECEIVED WOULD EXPECT THAT WITH MOSTLY SUNNY SKIES EXPECTED THROUGH THIS PERIOD THERE WILL AT LEAST BE SOME CHANCE THAT THUNDERSTORMS COULD POP UP DUE TO AFTERNOON HEATING ESPECIALLY ACROSS EAST CENTRAL KS. AT THIS TIME HAVE KEPT THE FORECAST DRY FOCUSING MAINLY ON THE UPPER LEVEL RIDGING IN PLACE...BUT SOMETHING TO KEEP AN EYE ON ONCE THE MESSY PATTERN OVER EAST CENTRAL KS HAS BEEN RESOLVED. STILL EXPECT THE TEMPERATURES TO CLIMB INTO THE 90S BY TUESDAY...HOWEVER LOWERED TEMPS THROUGH THE PERIOD AS PREVIOUS FORECASTS WERE ASSUMING A GRADUAL WARMUP WITH A FEW DAYS OF SUNNY SKIES AND SOUTHERLY FLOW. BECAUSE THIS WINDOW IS SMALLER LESS OF A WARM UP IS EXPECTED. INDEPENDENCE DAY THROUGH THURSDAY...GFS CONTINUES TO BRING A STRONG SHORTWAVE THROUGH THE GREAT LAKES WHILE THE LARGE SCALE ROSSBY PATTERN RETROGRADES BRINGING STRONG UPPER LEVEL RIDGING OVER THE WESTERN CONUS AND TROUGHING OVER THE EAST COAST IN THE EXTENDED. WITH NORTHWEST FLOW ALOFT IT SEEMS REASONABLE THAT THE SHORTWAVE OVER THE GREAT LAKES WILL SEND A FRONTAL BOUNDARY SOUTH THROUGH THE PLAINS...BUT HOW FAST THIS FRONT WILL MOVE IS STILL UP IN THE AIR. WITH THE UPPER LEVEL SUPPORT FOR THE FRONTAL PASSAGE MOVES QUICKLY OFF TO THE EAST OF THE PLAINS WOULD EXPECT A RELATIVELY SLOW PASSAGE WHICH WAS SUPPORTED BY THE 06Z GFS. THE 12Z GFS HAS COME IN FASTER WITH THE FRONT PARTIALLY DUE TO A MORE AMPLIFIED SHORTWAVE AS THE LARGE SCALE UPPER PATTERN RETROGRADES. CURRENT FORECAST PACKAGE IS IN LINE WITH THE 06Z GFS WHICH BRINGS THE FRONT INTO THE NORTHERN PORTION OF THE CWA INDEPENDENCE DAY...AND THEN SOUTH THROUGH THE AREA WEDNESDAY NIGHT. FORECAST SOUNDINGS INDICATE THAT A FRONTAL PASSAGE WOULD BREAK CAPPING OVER THE CWA ALLOWING A LINE OF THUNDERSTORMS TO DEVELOP ALONG THE FRONTAL BOUNDARY. THE 12Z GFS BRINGS THIS LINE THROUGH THE AREA DURING THE DAY. AT THIS TIME HAVE KEPT MUCH OF THE AREA DRY ON WEDNESDAY...AND THEN EXTENDED 20-30 PERCENT CHANCE POPS ACROSS THE ENTIRE CWA WEDNESDAY NIGHT. KEPT POPS GOING ACROSS THE SOUTHERN HALF OF THE CWA DURING THE DAY THURSDAY WITH LOW CONFIDENCE IN THE TIMING OF THE FRONTAL PASSAGE. ONCE THE TIMING OF THE FRONTAL PASSAGE IS BETTER RESOLVED HIGHER CHANCE OF PRECIPITATION WILL LIKELY BE NEEDED IN THE FORECAST FROM INDEPENDENCE DAY TO THURSDAY AFTERNOON. UNFORTUNATELY AT THIS TIME THERE LOOKS TO BE AT LEAST SOME POSSIBILITY FOR THUNDERSTORMS ACROSS EASTERN KS FOR WEDNESDAY NIGHT FIREWORKS SHOWS. WITH EXPECTED FRONTAL PASSAGE UNDERCUT HPC GUIDANCE ON TEMPERATURES WITH MORE CLOUD COVER EXPECTED. FRIDAY...LEFT DRY FOR NOW...IT WOULD SEEM THURSDAY NIGHT AND FRIDAY WOULD BE STABLE AIR BEHIND THE FRONTAL BOUNDARY PASSAGE. AGAIN UNDERCUT HPC WITH AT LEAST SOME COLD AIR ADVECTION BEHIND THE FRONTAL BOUNDARY. && .AVIATION... AS PRECIPITATION SHIELD MOVES NORTH THIS AFTERNOON AND MOISTURE CONTINUES TO ADVECT INTO EAST CENTRAL KANSAS WILL SEE A MIX OF MVFR AND IFR CEILINGS. SOME IMPROVEMENT IS POSSIBLE LATER THIS EVENING THEN WILL SEE AN INCREASE IN MVFR AND IFR CIGS LATER TONIGHT. && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 6 PM SATURDAY FOR KSZ37>40-054>056-058-059. &&
Hazardous weather outlook, Jun 29, 4:42 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 442 PM CDT FRI JUN 29 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-302145- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 442 PM CDT FRI JUN 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THE OVERNIGHT HOURS GENERALLY ALONG AND SOUTH OF A COUNCIL GROVE...TO TOPEKA...TO LAWRENCE LINE. PERIODS OF RAIN SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO PRODUCE HEAVY RAINFALL AT TIMES THROUGH THE WATCH AREA. ADDITIONAL HEAVY RAINFALL WILL ONLY COMPLICATE ONGOING FLOODING PROBLEMS ACROSS EAST CENTRAL KANSAS OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND EMBEDDED THUNDERSTORMS ARE EXPECTED TO CONTINUE GENERALLY ALONG AND SOUTH OF INTERSTATE 70 THROUGH SUNDAY AFTERNOON. HEAVY RAINFALL CAPABLE OF PRODUCING FLASH FLOODING WILL REMAIN POSSIBLE OVER THE FLASH FLOOD WATCH AREA...THEREFORE THE FLASH FLOOD WATCH HAS BEEN EXTENDED INTO SATURDAY AFTERNOON. PRECIPITATION RATES ARE EXPECTED TO DECREASE SOMEWHAT SATURDAY NIGHT INTO SUNDAY...ALTHOUGH LOCALLY HEAVY RAINFALL REMAINS POSSIBLE. THERE IS A CHANCE FOR THUNDERSTORMS GENERALLY ALONG AND NORTH OF HIGHWAY 36 ON WEDNESDAY...AND THEN ACROSS THE ENTIRE OUTLOOK AREA WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH AND ANY OBSERVED FLOODING TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Local storm report, Jun 29, 12:26 PM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1226 PM CDT FRI JUN 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM FLOOD NW LANE 38.44N 95.08W
06/29/2007 FRANKLIN KS CO-OP OBSERVER
DOUGLAS ROAD NEXT TO POTTAWATOMIE CREEK FLOODED DUE TO
CREEL EXCEDDINGITS BANKS. 1/4 MILE OF ROAD COVERED.
&&
BYRNELocal storm report, Jun 29, 12:57 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
1257 PM CDT FRI JUN 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM FLOOD NW LANE 38.44N 95.08W
06/29/2007 FRANKLIN KS CO-OP OBSERVER
DOUGLAS ROAD NEXT TO POTTAWATOMIE CREEK FLOODED DUE TO
CREEK EXCEEDING ITS BANKS. 1/4 MILE OF ROAD COVERED.
&&
BYRNELocal storm report, Jun 29, 2:45 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
245 PM CDT FRI JUN 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HEAVY RAIN GREELEY 38.37N 95.13W
06/29/2007 M8.80 INCH ANDERSON KS TRAINED SPOTTER
STORM TOTAL PRECIPITATION OVER THE LAST 48 HOURS. ALSO
REPORTED ONE HOUR RAINFALL TOTAL OF 1.3 INCHES FROM 1000
AM TO 1100 AM THIS MORNING.
&&
CAVANAUGHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 5:10 AM CDT | Flash Flood Warning | TOP | Anderson | 6 hr |
| Jun 29, 5:45 AM CDT | Flash Flood Warning | TOP | Coffey | 6 hr |
| Jun 29, 7:52 AM CDT | Flash Flood Warning | TOP | Franklin | 6 hr |
| Jun 29, 10:53 AM CDT | Flash Flood Warning | TOP | Anderson | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.